Accutane killed my pride
January 8, 2008 3:36 PM   Subscribe

Dealing with post-accutane hair loss.

I am a male in my early 20's who finished five months of accutane treatment late last year... and I seem to have traded clear skin for about 50% of my hair! Even now, several months after I've finished, my hair seems to still be falling out in large amounts with no end in sight.

I've tried to do my homework on the subject, and I know that this is not unique - I'm sure the hive mind has horror stories (or success stories!) to share too with accutane. Google seems to find lots of people like me complaining and virtually no practical solutions. But my questions specifically are:

1 - Are there ways to reverse this? This could be genetic, but considering my age and the accutane, I doubt it's that big a coincidence. Are rogaine or propecia actually worth my time and money?

2 - Are there professionals that I can (or should) talk to about this? I just saw my doctor today for an unrelated reason and he wasn't much help... at all. Should I get another medical opinion or is that a waste of time?

I guess what I'd just like to know generally is.... should I be fighting back? If so, how? My pride is wounded and I'm feeling freaked out. This has just happened so fast.

Yes, I'm aware of the many "there's nothing you can do about it!" AskMe hair loss threads out there. I feel like my situation is unique enough to merit a new question.
posted by anonymous to Health & Fitness (4 answers total) 2 users marked this as a favorite
 
Since your hairloss was likely induced by Accutane and not general male-pattern baldness, I would imagine that it would be reversible...so yes, if your doctor wasn't helpful, try another one. A dermatologist familiar with accutane would probably be your best bet.

I took Accutane in the past and it made me shed like crazy and gave me terribly dry skin. Everything went back to normal as soon as I stopped taking it, though. But I'm a girl, so that may have helped in the hair department.
posted by emd3737 at 3:45 PM on January 8, 2008


I don't know if this would apply to you since you're a male, but I have been losing my hair lately and was just diagnosed with severe iron deficiency. In the course of Googling about the iron deficiency, I read that iron deficiency is strongly correlated with hair thinning and that all treatments to restore hair are helped by making sure iron stores are sufficient. Iron deficiency is also associated with acne. (As it happens, I was on Accutane about 12 years ago and still have a fair bit of acne now. And iron deficiency. And hair loss.) IANAD so I have no opinion on the bogusness or lack thereof of this information but found it very interesting. You might want to get your iron levels checked.
posted by Enroute at 4:51 PM on January 8, 2008


The hair loss from accutane - if it occurs - is supposedly temporary, and that correlates with my experience. It may be coincidental that you started natural hair loss at the same time. In the mean while, be gentle with your hair, use a volumising shampoo and get a good haircut.

Trichologists are one step removed from witch doctors: despite the huge amount of time and effort devoted to reversing baldness, the regimes are only marginally effective. (Have at look at the scientific literature sometime.) Think about it this way: if there was anything that could be done to halt baldness, surely Hollywood stars like Ted Danson, Burt Reynolds and Bruce Willis could have afforded it?

Having said that, it will be worth your time to consult a trichologist, just in case your hair loss is the result of some third factor like a scalp infection. But if they push you onto rogaine, be aware that the cost and effort may not be worth it. If you do go that way, propecia is generally more effective than rogaine and you can soften the cost considerably by buying from an offshore pharmacy.
posted by outlier at 2:38 AM on January 9, 2008


I had pretty much the same experience as Enroute: taking accutane, then later discovering an iron deficiency when investigating hairloss. Ask a doctor to check for ferritin levels, as this looks at the body's "store" of iron. In my case my hemoglobin levels were OK, I wasn't anemic in the usual sense, but my ferritin levels were depleted. Bear in mind as well that a few months after treatment is still fairly early days, and the situation will almost certainly improve. Accutane does a number on your entire body that doesn't reverse as soon as you stop taking the pills.
posted by Gamel at 1:26 PM on January 9, 2008


« Older What is the best way to pass a...   |  What significant items have be... Newer »
This thread is closed to new comments.